A young Aussie woman, who has been trolled by strangers online for her "zombie" skin, has shared her unusual and difficult journey to wean herself off a two decade addiction.
Having suffered from eczema from the age of three, student Remi Tsunashima, 24, from Sydney, had been prescribed steroid creams by doctors her whole life, meaning she used steroid cream to treat the skin condition for over two decades.
After being inspired by other people sharing their experience with what's known as Topical Steroid Withdrawal Syndrome (TSW), at the age of 22, she decided to take the uncomfortable plunge.
But reversing a nearly 20-year mistake by doctors was harder than she thought.
So terrified by the initial effects of stopping her topical steroids, which included rashes across her face and crusty flaky skin, she started using again.
Remi then took the time to prepare herself mentally before later cutting the cream out of her skincare routine completely.
“My whole body felt like it was on fire and I started experiencing things like blurry vision, lack of temperature regulation, physical sensitivities, insomnia, hair loss, nerve zingers, and bone-deep itch.
“I began something called moisture withdrawal, where you stop using any moisturisers or products on your skin which dry up the skin and reduce the burning sensation and reduce the itch significantly.”
The decision not only led to physical discomfort and pain, but also prompted reactions from the people around her that also took an emotional toll.
“It really stuffed up my self confidence. I would often cry to my partner about my appearance and how hard everything was,” she said.
“I could barely recognise myself anymore and looking in the mirror really upset me.
“During those times, I would turn the lights off in the bathroom when I needed to use it.”
Remi shuts out the haters
While trying to raise awareness about the dangerous dependency that topical steroids can create, the 24-year-old has learned to live with the online bullying.
“Initially the comments on social media made me upset,” she said.
“I tried not to read comments on my viral videos on TikTok because these unthoughtful comments are usually made on viral videos.
“Now I just think to myself that these people making these comments are not worth my time or energy so I just ignore them.”
From hearing encouraging words to being called out as a liar for documenting her TSW journey, Remi remained steadfast.
“Some people call me so brave and tell me that they are happy to see me heal,” she said.
“People comment on my videos saying they were encouraged by me to stop using steroid creams. But there were some people who told me that TSW is not a thing and I just had bad eczema ... Some even went to the level of calling me a zombie.”
Topical Steroid Withdrawal Syndrome 'not broadly recognised'
According to research compiled by one Melbourne-based eczema clinic, TSW syndrome “has been found to be a side effect of long term over-use or misuse of topical steroids, particularly in patients with atopic dermatitis.
“Whilst the diagnosis is not broadly recognised, research into the phenomenon is growing along with social media discussions on the topic and patient inquiries into steroid-free eczema treatments.”
“Documenting publicly attracted much attention and the connections with my fellow TSW warriors is something I cherish very much.
“We are there for each other on the hardest days and we celebrate each other's wins genuinely.”
Remi is lucky that her family has been with her throughout. She has also found a safe space in her fellow TSW sufferers online and wants to be there for people who are in the same situation.
“After finding out about TSW, I did a lot of research about it and found a few people on YouTube vlogging their TSW days which inspired me to do the same.
“As I was already on social media sharing my eczema lifestyle, documenting it publicly came very natural to me.
“I just want to tell other people facing the same things as me to not feel alone.”
Do you have a story tip? Email: email@example.com.